Winter Storm, Manistee
- When
- January 5, 3:00 AM EST to January 6, 7:00 AM EST
- Where
- Manistee forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.238, -86.288 (the zone’s center; the record gives no point)
An intensifying shortwave traversed the southern Great Lakes/Ohio Valley region from 1/5 into 1/6, providing favorable ascent aloft to support a sub-1000mb clipper. This system trekked across northern Michigan, bringing an enhanced band of snow to most of the area during the afternoon of 1/5.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
An intensifying shortwave traversed the southern Great Lakes/Ohio Valley region from 1/5 into 1/6, providing favorable ascent aloft to support a sub-1000mb clipper. This system trekked across northern Michigan, bringing an enhanced band of snow to most of the area during the afternoon of 1/5. Lake effect snow continued behind the clipper into the morning of 1/6, producing snowfall amounts of 7-10+ across areas of northern lower MI near Lake Michigan south of Grand Traverse Bay as well as the Rogers City area in Presque Isle county. The highest totals of 10.2 and 10 were measured in Leelanau and Benzie counties respectively with another 9 report coming from Manistee county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 4, 11:55 PM EST, 3 hours 5 minutes earlier.
Area Forecast Discussion
National Weather Service Gaylord MI
1155 PM EST Tue Jan 4 2022
.UPDATE...
Issued at 1005 PM EST Tue Jan 4 2022
Inherited forecast in excellent shape with no significant changes
needed. Low pressure continues to organize to our west, made to
do so by strong shortwave trough digging east across Minnesota.
Deeper moisture return just starting to ramp up on the other side
of the big pond, with several stations across northwest Wisconsin
reporting light snow. This deeper moisture return will steadily
shift east as parent low does the same. Plenty of dry air below H5
level to overcome across northern Michigan, as noted on local 00z
sounding. Saturation will take some time, but think it will
eventually be accomplished, with snow chances increasing across
much of the area later tonight into early Wednesday morning.
Definitely not looking at too much snow by sunrise Wednesday, with
lake enhanced areas along Lake Michigan perhaps seeing up to two
inches. Much less expected elsewhere. Quick perusal of latest hi-
res guidance and real-time observations show going forecast
through tomorrow on-track, with widespread accumulating snow
across northern Michigan. Still appears favored lake enhanced
areas off northern Lake Michigan will see several inches by
evening. No changes needed to inherited headlines...as least yet.
&&
.NEAR TERM...(Through Tonight)
Issued at 302 PM EST Tue Jan 4 2022
...Snow Moving in Late Tonight...
High Impact Weather...Moving in late.
Pretty quiet conditions through this evening with perhaps a few
light lake effect snow showers or flurries across northern
Chippewa County. Otherwise, attention will be on 998 mb low
pressure currently centered across the north central Plains. This
system will track just north of east through tonight approaching
northern Lake Michigan by daybreak. Warm advection/isentropic
ascent (I-290 K) driven snow developing out ahead of this system is
expected to expand into the region after midnight from west to
east. Accumulations through 12z Wednesday are expected to range
from around 2 inches across far western counties to little to no
accumulation far east. Blowing and drifting snow should not be an
issue initially as the surface pressure gradient is rather loose
given the initial trajectory of the surface low (which tracks
across far northern lower Michigan Wednesday). Mild with lows
tonight only falling off into the mid 20s to low 30s.
&&
.SHORT TERM...(Wednesday through Friday)
Issued at 302 PM EST Tue Jan 4 2022
High Impact Weather Potential...Accumulating snow and blowing snow
expected Wednesday through Thursday with are very southwestern
counties possibly having some lingering accumulating snow into
Friday morning.
Models continue to agree on a developing low pressure system
trekking through northern lower Wednesday. This will continue to
produce snow chances Wednesday through Thursday...but Friday morning
for some with the lake effect behind the departing system. Snow
totals will be highest over northwest lower as that is where the
best forcing and moisture will reside during the day and into the
evening hours Wednesday. This area will also have lake enhancement
and lake effect which will greatly increase snow totals along the
Lake Michigan shorelines of northwest lower, especially along the
Manistee and Benzie (possibly Leelanau) County shorelines. So even
though there will be advisory level amounts most of all of northern
lower Michigan of 6-8" forecast at this time...with additional
accumulations continuing into the next forecast period for the north-
northwest flow regime favored areas with lake effect, there will be
quite higher amounts than that come Friday morning/early afternoon.
As mentioned...as this system departs there will be a reinforcing
shot of cold air behind a secondary cold front that will produce
lake enhanced snow with wrap around moisture and then pure lake
effect late Thursday and possibly into Friday on steady north-
northwesterly winds with 850mb temperatures -14 to -19C. Quite a few
of the CIPS analogues continue to show totals of 5-8" with a couple
locations around the Grand Traverse Bay region receiving a foot of
new snow in a 24 hour period. 72-hour snowfall maps show 12-18" in
some locations. Can't say that this is out of the question, but will
depend on the exact setup and mesoscale elements that all need to
come together correctly for this to happen. Something we will have
to keep an eye on will be snow amount potential for far northeast
lower with the north-northeast winds...some of these analogues show
Presque Isle County with a bullseye of higher amounts in the 72 hour
period with the system and lake effect. All in all, this system has
a good chance of some significant snow for some locations within a
72 hour period to end the work week. High pressure ridging in from
the Mid-Mississippi River Valley will diminish lingering snow
showers throughout the day Friday.
Southerly winds could gust as high as 20-25mph with higher gusts
possible around 30-35mph along the Lake Michigan shorelines. Winds
will veer to southwesterly Wednesday afternoon and continue veering
throughout Wednesday evening before reaching north-northwesterly
late Wednesday night. Winds will decrease in intensity with gusts
still up to 15-20mph by late Wednesday night as well and remain so
throughout much of the remainder of the period.
Temperatures will reach into the upper 20s to low 30s Wednesday, and
be much colder Thursday and Friday as the cold air is filtered in on
the north-northwesterly winds...only reaching into the single digits
to mid-teens with wind chills in the single digits above and below
freezing.
.LONG TERM...(Friday night through Tuesday)
Issued at 302 PM EST Tue Jan 4 2022
High Impact Weather Potential...Accumulating snow is possible once
again during the weekend.
Pattern Synopsis/Forecast...The next storm system developing over
the northern Great Plains begins to impact the forecast area
Saturday with WAA precip and then strong northwesterly winds behind
the departing system for Sunday and possibly into the beginning of
the work week. Beyond this the models are agreeing on a large area
of high pressure building over the central Great Plains tightening
the pressure gradient and continuing strong northwesterly winds and
very cold air filtering in on northwesterly flow. A little far out
there to be confident on any exact timing of any systems or lack
thereof at this time.
Temperatures will be in the upper 20s to low 30s Saturday and
cooling thereafter behind the aforementioned low pressure system.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1153 PM EST Tue Jan 4 2022
Expect conditions to deteriorate across the taf locations as we
head through today, with IFR producing snow and low cigs spread
across northern Michigan. Most impactful conditions likely across
our western taf locations with lake enhanced snow contributing to
lower visibilities and greater snow amounts. Gusty winds will also
result in some blowing and drifting snow at times as well. Snow
amounts of several inches are expected by later this evening,
especially at KMBL and KPLN. Snow- to-liquid ratios will be
increasing, likely well up into the teens to one by afternoon and
evening.
&&
.MARINE...
Issued at 302 PM EST Tue Jan 4 2022
Small craft advisory winds are expected at times through Thursday
morning across a majority of the nearshore zones. A few gale force
gusts are also possible Wednesday into Wednesday night. The zone
closer to Saginaw Bay has a slightly better chance for gales
Wednesday into Wednesday evening, hence the gale warning.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING from 4 AM Wednesday to 7 AM EST Thursday
for MIZ020-025-026-031-032-098.
WINTER WEATHER ADVISORY from 4 AM Wednesday to 1 AM EST Thursday
for MIZ086>088-095>097.
WINTER WEATHER ADVISORY from 4 AM Wednesday to 7 AM EST Thursday
for MIZ016>018-021>023-027-028-033-099.
LH...SMALL CRAFT ADVISORY until 7 PM EST Wednesday for LHZ345>348.
GALE WARNING from 7 AM to 9 PM EST Wednesday for LHZ349.
LM...SMALL CRAFT ADVISORY until 7 PM EST Wednesday for LMZ323-341-342-
344>346.
LS...SMALL CRAFT ADVISORY until 7 PM EST Wednesday for LSZ321-322.
&&
UPDATE...MB
NEAR TERM...AS
SHORT TERM...TL
LONG TERM...TL
AVIATION...MB
MARINE...ASHazardous Weather Outlook National Weather Service Gaylord MI 1039 PM EST Tue Jan 4 2022 MIZ016>018-020>036-041-042-086>088-095>099-051200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 1039 PM EST Tue Jan 4 2022 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Tonight. Snow will move into northern Michigan late tonight. See winter storm warnings and winter weather advisories for details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Accumulating snow will continue Wednesday and Wednesday evening, before transitioning to lake effect snow showers Wednesday night. Gusty winds will develop Wednesday morning and continue into Wednesday evening resulting in blowing and drifting snow. The snow will be heaviest in northwest lower Michigan. See winter storm warnings and winter weather advisories for details. Accumulating lake effect snow is expected across parts of northern Michigan Thursday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-051200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1039 PM EST Tue Jan 4 2022 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few gale force gusts are possible Wednesday and Wednesday night. Gale force gusts are most likely near Tawas and Oscoda. See gale warning for details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, January 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991570, 991571, 991573, 991572, 991574.